Thunderstorm Wind, Lake
- When
- July 7, 12:00 PM CST
- Where
- Lake County, 2.59 mi NW of Winfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.430, -87.310
Two Pine trees were snapped 1 to 2 feet above their base.
Scattered thunderstorms moved across northwest Indiana during the afternoon of July 7th producing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northwest Indiana during the afternoon of July 7th producing isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 11:39 AM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1239 PM CDT Tue Jul 7 2020 .SHORT TERM... 313 AM CDT Through Tonight... The continuation of the impressive stretch of above normal temperatures during mid-summer -- adding onto a dozen days so far -- and the likelihood of afternoon scattered thunderstorms are today's forecast messages. Heat index readings are forecast to peak in the 95 to 99 range today with medium-high confidence. As for thunderstorms, there will be a propensity to produce locally heavy rain under any deeper cores along with some gusty downdrafts (30+ mph). Confidence in at least a few thunderstorms in the forecast area is high. After being located more solidly under the upper and mid-level ridging the past several days, this morning finds us more to the northeast of the maximum heights. Usually that means some vulnerability to short wave impulses and more readily eroding of any capping. While not significant by any means on either aspect today, each are contributors to the scattered convective chances. Satellite water vapor imagery and VAD profilers early this morning indicate a sheared short wave from central Wisconsin into central Iowa, which is expected to drift over the forecast area during peak heating. Behind that is an ongoing MCS across southeast South Dakota and a convectively-enhanced vorticity center to its north, and the RAP solution brings that remnant MCV toward the IL/WI border area by late day. In addition to these two features for some marginal upper support and foci, the surface convergence of a lake breeze will again be present in the lake adjacent region of northeast Illinois and northwest Indiana. Convergence along this is likely to be greater today thanks to boundary layer west-southwest flow around 10 kt as seen on last evening's 00Z DVN sounding. Also there may be a subtle outflow left over near the WI/IL state line from last night's convection in central Wisconsin. Moisture has ever so gradually been increasing the past 24 hours, and surface dew points early this morning are in the upper 60s to lower 70s. Some mixing will almost surely happen again today given commonalities to recent days that have observed lowering afternoon dew points, as well as model solutions of today's boundary layer. There still should be enough with the heating to result in the cap being breached and any of the aforementioned areas of focus to result in more towering cumulus, and given less mid-level dry air, likely a scattering of convective cells. Away from the impetus mechanisms, there will probably be limited (<15 percent) coverage, but pinpointing that area or areas are somewhat tough today. So have areawide 20-40 percent PoPs in the forecast with the highest being generally along the lake breeze and where the waves are expected to be during peak heating into the early evening. With a higher source elevation of downdraft (cloud bases) as well as steep low-level lapse rates, a few gusty downdrafts in the region are probable, with outflows potentially sparking additional convective cells. As is typical in such a pattern, a quick one inch of rain under any of these cells is in play this afternoon and early evening. For temperatures today, the top of the mixed boundary layer is about 1C warmer (19-20C) than yesterday, but more cumulus may stunt the ability to warm above yesterday in many locations. Have gone with the persistence forecast of 90-94 for inland locations, with mid 80s lakeside as the lake breeze moves in by early afternoon. With some mixing of dew points into the mid 60s likely, peak heat index readings continue to fall in the 95-99 range. Again below Heat Advisory criteria (105) by several degrees, but will continue to note basic heat safety in messaging. Any convection persisting into early to mid evening is most favored north of I-80. The second mid-level weak impulse is likely still to be drifting over the area through the rest of the evening and overnight. Cannot rule out a few spotty showers or a couple storms in that time, but coverage after 10-11 p.m. should be less than 10 percent. MTF && .LONG TERM... 330 AM CDT Wednesday through Monday... Wednesday and Thursday may present a slightly different character to the persistent heat we have had, as both days could experience less mixing of dew points, resulting in heat index readings possibly topping 100 degrees for a few hours. It also means a non-zero chance to reach Heat Advisory level (heat index = 105+), but still that's on the lower end of the solution spectrum. Thunderstorm chances peak within the later Thursday afternoon through Friday afternoon period. It is not the type of pattern where we expect storms through that entire period nor an ideal timing for an elevated severe threat, however a couple rounds of storms are possible in that time. The weekend continues to favor slightly cooler and also drier in terms of dew points, and as for precipitation the more drier solution is favored. That's not because we want a dry weekend (ha!), but due to the EC model solution being more consistent than the GFS for this weekend and with its 00Z solution is in fact completely dry. For Wednesday, guidance continues consistent in building heights back into the area. This should stunt much for convective coverage and also enable surface temperatures to achieve 1-2 degrees warmer than today. The footprint of 90s is probably going to be the highest we have seen so far in this warm stretch. Confidence is not all that high on how far afternoon dew points will mix out. If less mixing than forecast and dew points hang around 70, heat indices will solidly enter the 100-105 range. For Thursday-Friday, the influence of an upper low passing eastward across the Canadian prairie provinces will be felt this far south, with a southern extension of height falls and forcing via short wave(s) expected. However, this and any cloud influence are looking more likely not to arrive until later Thursday, thus allowing for another hot and humid day. The story will be similar to Wednesday, though for now have not gone as warm as Wednesday because of the potential of increasing afternoon clouds. The primary timing of focus continues to be Thursday night into Friday morning. The 00Z EC is later than this, more so Friday, with a slower short wave. Details will naturally have to be worked out in time. Any severe threat may be dependent on if an MCS, likely not a strong one though, can develop to our west and enter north central Illinois Thursday night. Also a slower solution like the EC could result in a few strong storms in the eastern CWA Friday. Again have gone with more of an EC solution for the weekend, which lowers the blend-provided PoPs some. Either way, the temperatures and dew points look to be slightly less than they have been given low-level northwesterly flow. A second and more of a true cold front is possible Saturday night-Sunday. This may turn northerly winds with enough speed to present some rip current risk for Lake Michigan beaches on Sunday. Beyond this current forecast, we are keeping an eye on the potential for heat to return and potentially more substantially during the mid to latter part of next week. The 00Z guidance signal was a tad more muted with this than yesterday's 12Z. MTF && .AVIATION... For the 18Z TAFs... Deep convection is attempting to develop on various surface boundaries across northern Illinois and northwest Indiana at TAF issuance, primarily on a lake breeze in northwest Indiana and a weak surface trough from north-central to west-central Illinois. Isolated to widely scattered activity is expected to continue to develop through the afternoon on these features. Confidence in TS directly affecting a given terminal remains low enough to preclude a TEMPO TS group in the TAF, but coverage should be high enough that airspaces around the terminals minimally see some impacts. While mid-level dry air entrainment will limit intensity of most cells, a few could become deep enough to produce gusty downdrafts of 20-30 knots immediately under and near the cell. A low to mid-level wave moving southeast across southeast MN and north-central IA is expected to force scattered convection through this afternoon. If coverage become high enough to form larger clusters of storms or any existing storms are maintained into the evening, residual showers and outflow winds may affect the Chicago- area terminals mid to late evening. Otherwise, conditions should be relatively quiet through the morning hours on Wednesday, with VRB winds 5 knots or less (favoring the SE quadrant this evening and SW quadrant overnight into Wednesday morning.) Enough capping should exist for ORD/MDW on Wednesday afternoon to limit convective potential on a lake breeze, but a widely isolated thunderstorm cannot be ruled out. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1242 PM CDT Tue Jul 7 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-081745- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1242 PM CDT Tue Jul 7 2020 /142 PM EDT Tue Jul 7 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk. Limited Excessive Heat Risk. DISCUSSION... Expect hot but not oppressively humid conditions inland of Lake Michigan. Keep basic heat safety in mind. Scattered thunderstorms are possible this afternoon through early to mid evening. Locally heavy downpours are likely from any storms that can develop and wind gusts of over 35 mph are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Excessive Heat Risk. Thursday... Elevated Thunderstorm Risk. Limited Flooding Risk. Limited Excessive Heat Risk. Friday... Limited Thunderstorm Risk. Limited Excessive Heat Risk. Saturday... Limited Thunderstorm Risk. DISCUSSION: The continued heat primarily away from the Lake Michigan shore will be accompanied by slightly more uncomfortable humidity levels through Friday, especially Wednesday and Thursday. Continue to demonstrate heat safety. Scattered thunderstorms will also be possible Thursday and Friday with the highest chances late Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east around 10 mph. LMZ740>745-081745- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1242 PM CDT Tue Jul 7 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thursday and Friday... Limited Thunderstorm Risk. Kluber Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The Chicago radar (KLOT), 67 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Two Pine trees were snapped 1 to 2 feet above their base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904154, 904155.